Winter Storm, Northern Litchfield
- When
- November 15, 4:00 PM EST to November 16, 11:00 AM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A strengthening coastal low pressure system moved along the Atlantic shoreline November 15th and 16th, bringing 5 to 10 inches of snow and mixed precipitation to northwestern Connecticut. The snow spread in during the evening rush hour with one to three inches per hour accumulation, snarling traffic and resulting in numerous accidents.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strengthening coastal low pressure system moved along the Atlantic shoreline November 15th and 16th, bringing 5 to 10 inches of snow and mixed precipitation to northwestern Connecticut. The snow spread in during the evening rush hour with one to three inches per hour accumulation, snarling traffic and resulting in numerous accidents. The snow tapered off overnight but resumed again during the morning hours of the 16th before ending.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 15, 1:23 PM EST, 2 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
123 PM EST Thu Nov 15 2018
.SYNOPSIS...
A low pressure system will spread accumulating snow into
the region from south to north this evening into tonight. The snow
may mix with sleet and freezing rain for portions of the region.
Wintry precipitation tapers off from west to east Friday late
morning into the afternoon, with additional lake effect snow
possible for the higher terrain. Continued colder than normal
temperatures expected for the weekend with mainly dry conditions
outside of the lake effect belts.
&&
.NEAR TERM /THROUGH FRIDAY/...
Winter Weather Warning in effect this evening into tomorrow
afternoon for the Capital District, Schoharie Valley, Mohawk
Valley, Lake George Saratoga Region, northern Taconics, and
Helderbergs of eastern New York, the Berkshires of western
Massachusetts, Litchfield County of Connecticut, Windham County
in Vermont, and the southern Adirondacks...
Winter Weather Advisory in effect this afternoon through
tomorrow afternoon for the Mid Hudson Valley, northern
Taconics, Washington County of New York and Bennington County of
Vermont
As of 1:15pm...Based on the latest guidance, trends and
extensive collaboration with the neighboring offices, we have
increased snow totals for the approaching winter storm in most
areas and thus, have upgraded our advisories to winter storm
warnings. Continued the winter weather advisory in the Upper
Hudson Valley, northern Taconics and Bennington County, VT as
the expected wind regime should support downsloping effects in
these spots leading to lower snowfall totals.
In this latest update, we adjusted POPs a bit to show a slightly
slower onset time due to the strong 1035mb high pressure over
the Northeast. Still showing snow arriving from south to north
between 21z to 03z tonight. We introduced heavy snow wording
for this initial transient snowfall band where 1-2 inch per
hour rates are possible, as shown in the latest HREF guidance.
Temperatures today likely will stay under freezing and with dew
points in the single digits, wet bulbing processes should
decrease temperatures right when the snow begins into the 20s.
This means snow should have no issues accumulating. Impacts for
the evening rush hour are a high concern, especially for the
mid- Hudson Valley and Litchfield County, CT.
Previous discussion here...Mid and level clouds have overspread
the entire region and they will continue to thicken through the
day as a large closed off upper low moves eastward up the Ohio
Valley. With the Arctic surface high overhead today and the
increasing cloud fraction another very chilly day is expected.
The upper low will accelerate and become an open wave as it
reaches near NYC by 12Z Friday. At the surface, a coastal low
will become dominant and deepen around 12 mb in 12 hours from
00-12Z Friday as it moves from the Delmarva to near Long Island.
Isentropic lift will increase rather quickly ahead of this
system, especially 00-06Z, as SE winds on the 295K surface
increase to near 60-70 kt. This will allow saturation to occur
rather quickly despite the dry airmass. Trend in the guidance
has been for a slower precip onset compared with yesterday at
this time, such that the evening commute will be spared from the
Mohawk Valley/Capital District/northern Berkshires and points
north. South of there, snow should spread in and possibly impact
the commute as it becomes moderate to briefly heavy. The onset
of the system is reminiscent to the laterally translating band
composite in CSTAR research, meaning that heavy bands will be
transient for a particular area during this onset period, but
could still approach an inch per hour at times 00-06Z. Lift will
be enhanced by a coupled jet structure.
From 03-09Z, most models suggest that a combination of a warm
nose and dry slot aloft will allow precip to transition to
sleet, freezing rain, and perhaps freezing drizzle from south to
north. There is still uncertainty with how far north the mixture
gets, with the ECMWF and some of its ensembles being on the
colder/snowier side of the guidance compared with the
GFS/NAM/HREF mean. Current forecast thinking is that a mixture
could be seen as far north as the central Mohawk Valley to Glens
Falls area (basically areas outside of the Winter Storm
Warning). In the warning area, this is where we see the best 850
to 700 mb frontogenesis, as the pattern becomes more reminiscent
of the CSTAR pivoting band composite, although not totally as
the wave opens up so the heavier bands may be more progressive.
Still, snowfall rates of one to two inches per hour are possible
in the warning area just to the north and west of the dry slot.
Snowfall accumulations here were adjusted upward accordingly.
Further south, the eastern Catskills, Mid Hudson Valley, and
Litchfield Hills and southern Berkshires could see around a
tenth of an inch of ice, with locally higher amounts possible in
the higher terrain. Combined with gusty winds, this could result
in some isolated power outages.
From about 12-15Z, the fgen/deformation band is expected to
sweep eastward across the region, so areas that turned to mixed
precip may turn back to snow around the morning commute. Precip
appears to end rather quickly from west to east during the late
morning and early afternoon behind this band, and many spots
will warm back above freezing aside from the high terrain, which
could aid snow/ice removal operations.
On average, the best lift will be located below the DGZ, so
lower snow to liquid ratios are expected compared with
climatology. On average, expect that they will range from
8-12:1. This will result in a rather heavy, wet snow.
QPF will be modulated by terrain with the strong low-level SE
winds. Shadowing is likely in the lee of the higher terrain of
western New England for portions of Washington County, the
Taconics, and even eastern portions of the Capital District, and
upslope enhancement likely on the eastern slopes of the Greens,
Berkshires, and Catskills, and the southern Adirondack
foothills.
As far as headlines, upgraded the southern Adirondacks and
western Mohawk Valley to Winter Storm Warnings as discussed
above. Elsewhere, many areas are borderline advisory/warning
criteria. Felt it would be a better idea to leave the door open
for headline upgrades than to upgrade the borderline areas to
warnings right now, so the day shift can reassess.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
Friday afternoon into Saturday, lake effect snow will return to
the western Adirondacks, tacking on around 1-5 additional
inches. Some upslope snow is possible over the southern Greens
especially through early Friday night, so another couple of
inches is possible there. Otherwise, below normal temperatures
will continue with partial sunshine Saturday outside of the lake
effect belt.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Below normal temperatures through the period as the region
remains under a longwave trough with short waves rotating about
an upper level low as it moves eastward across eastern Canada.
Lake effect snows are expected to linger into Saturday evening
then diminish by Sunday morning as weak surface high pressure
builds in disrupting the favorable flow off Lake Ontario. Mainly
fair weather is expected Sunday however the high will be quick
to shift off the coast.
There are some differences regarding the amplitude and timing
of an approaching short wave and associated cold front as we
head into next week. Have widespread chances for mainly snow
showers Sunday night and Monday as these features approach and
swing through. It may get warm enough Monday afternoon for some
rain showers up the Hudson River Valley and across northwest
Connecticut.
With the passage of this cold front an even colder airmass is
expected to be ushered in with lows expected to drop into the
single digits and teens Monday night. As we head into Tuesday
the uncertainty in the forecast grows. At this time, have
chances for snow showers due to cyclonic flow and lake effect.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
High pressure is located over New England is starting to
depart. VFR conditions are currently in place for all sites with
just ovc mid and high level clouds, but precip is quickly
approaching from the south. Snow will begin near KPOU by 21z and
should reach KPSF/KALB by 23z and KGFL by 00z. Once snow
begins, it should quickly lower to IFR conditions for visibility.
After an hour or two of starting, it should be moderate to
locally heavy in intensity with IFR/LIFR conditions for
visibility and ceilings.
After a few hours of this, intensity will lower and some mixing
with PL/FZRA will occur at KPSF/KPOU. Some sleet is also
possible at KALB, but p-type should remain all snow at KGFL.
Visibility will improve somewhat for the 2nd half of the
overnight hours, but ceilings will remain borderline for
IFR/MVFR through the rest of the overnight.
Towards daybreak, another round of steady precip (mainly in the
form of snow) is expected for a few hours into Friday morning.
Visibility/ceilings will likely be IFR with this precip. Snow
will taper off by 14-15z, allowing for visibility to improve,
although some lingering MVFR ceilings are possible, especially
at KPSF/KGFL.
Light winds this afternoon will become north to northeast at
5-10 kts tonight. Winds will become north to northwest on Friday
at around 10 kts.
Although not forecasted at this time, some LLWS will be possible
(especially for late tonight at KPOU/KPSF). This will ultimately
depend on how strong the surface winds are, as winds around 2
kft will be easterly around 30-35 kts.
Outlook...
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHSN.
Sunday Night: Moderate Operational Impact. Chance of SHSN.
Monday: Moderate Operational Impact. Chance of SHRA...SHSN.
Monday Night: Low Operational Impact. Slight Chance of SHSN.
Tuesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Widespread wintry weather expected this evening through Friday
afternoon. Mainly dry outside of lake effect belts but continued
unseasonably cool through the weekend.
&&
.HYDROLOGY...
A low pressure system will bring widespread wintry precipitation
to the region Thursday afternoon into Friday. The precipitation
may become rain or freezing rain especially from the Capital
District south Thursday night into Friday morning. QPF ranges
from around 0.60 to 1.30 inches, with the heaviest amounts over
the Mid Hudson Valley, Litchfield County, and the Berkshires
where rivers are already running high. Flooding on the main stem
rivers is not expected, but some urban and poor drainage
flooding cannot be ruled out due to the saturated ground.
Mainly dry for the weekend outside of lake effect snow over the
western Adirondacks.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 4 PM this afternoon to 1 PM EST
Friday for CTZ001-013.
NY...Winter Storm Warning from 4 PM this afternoon to 1 PM EST
Friday for NYZ058>061-063>066.
Winter Storm Warning from 6 PM this evening to 1 PM EST Friday
for NYZ032-033-038>042-047>053-082-083.
Winter Weather Advisory from 6 PM this evening to 1 PM EST
Friday for NYZ043-054-084.
MA...Winter Storm Warning from 4 PM this afternoon to 1 PM EST
Friday for MAZ025.
Winter Storm Warning from 6 PM this evening to 1 PM EST Friday
for MAZ001.
VT...Winter Storm Warning from 6 PM this evening to 1 PM EST Friday
for VTZ014-015.
Winter Weather Advisory from 6 PM this evening to 1 PM EST
Friday for VTZ013.
&&
SYNOPSIS...Thompson
NEAR TERM...Frugis/Thompson/Speciale
SHORT TERM...Thompson
LONG TERM...IAA
AVIATION...Frugis
FIRE WEATHER...Thompson
HYDROLOGY...ThompsonHazardous Weather Outlook National Weather Service Albany NY 221 PM EST Thu Nov 15 2018 CTZ001-013-MAZ025-NYZ058>061-063>066-161200- Northern Litchfield-Southern Litchfield-Southern Berkshire- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 221 PM EST Thu Nov 15 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY... This Hazardous Weather Outlook is for the eastern Catskills, mid Hudson Valley, and central and southern Taconics of eastern New York, the southern Berkshires of western Massachusetts and the Litchfield Hills of northwest Connecticut. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send reports of snowfall and ice to the National Weather Service at Albany. MAZ001-NYZ032-033-038>042-047>053-082-083-VTZ014-015-161200- Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Northern Fulton- Southeast Warren-Western Windham-Eastern Windham- 221 PM EST Thu Nov 15 2018 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for the western and southern Adirondacks, Mohawk Valley, Schoharie Valley, Capital District, and the Glens Falls and Saratoga region of eastern New York, the northern Berkshires of western Massachusetts, and Windham County of southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send reports of snowfall and ice to the National Weather Service at Albany. NYZ043-054-084-VTZ013-161200- Northern Washington-Eastern Rensselaer-Southern Washington- Bennington- 221 PM EST Thu Nov 15 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for Washington and eastern Rensselaer Counties of eastern New York and Bennington County of southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send reports of snowfall and ice to the National Weather Service at Albany.
Special Weather Statement National Weather Service Albany NY 354 PM EST Thu Nov 15 2018 CTZ001-013-NYZ063>066-152300- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, and Amenia 354 PM EST Thu Nov 15 2018 ...SNOW WILL OVERSPREAD THE MID HUDSON VALLEY AND LITCHFIELD COUNTY CONNECTICUT BETWEEN 4 AND 6 PM... Snow will overspread the mid Hudson Valley, southeast Catskills, and Litchfield County Connecticut, from south to north between 4 and 6 PM. Snow will increase in intensity shortly after starting, with areas of moderate to heavy snow possible toward and especially after 6 PM. Accumulations of up to an inch will be possible by 6 PM, especially close to the Interstate 84 corridor and southern Litchfield County. Expect travel conditions to rapidly deteriorate from south to north between 4 and 6 PM across these areas.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791850, 791851.